Advice on latest results please - overmedicated? - Thyroid UK

Thyroid UK
108,939 members126,499 posts

Advice on latest results please - overmedicated?

Tasker
Tasker

I'd be grateful for advice on my latest results, please. I was diagnosed with hypothryoidism (Hashi's) in September 2017, and over the following year with advice from this forum and repeated blood tests I was able to persuade my GP to gradually increase my levo until it got up to 100mcg - I started on that dose in August 2018. Through that time I also went strictly gluten free, and supplemented vitamins and minerals based on advice here.

Initially I felt good on the 100mcg, especially during the summer when I was able to take a holiday and really rest, and then my work was quieter for a few weeks. I actually had that elusive thing, energy, and felt like doing stuff! Wonderful. My NHS bloods in early October gave results as follows:

TSH 0.38 [0.27-4.2]

Free T4 17.9 [12.0-22.0]

My Medichecks bloods two days before the above gave the following:

TSH 0.495 [.27-4.2]

Free T4 19.2 [12.0-22.0]

Free T3 5.15 [3.1-6.8]

During the autumn I was exceptionally busy at work, including some overseas travel,and I wanted to be able to cope health-wise. Based on the above results I felt there was scope for more medication as my T4 (in the NHS results) was only just over half way through the range, but I knew there was no point asking my GP for more levo given my TSH was near the bottom of the range. So I started taking one Metavive I per day (equivalent to 1/4 grain NDT). I'm aware of the debates as to whether Metavive contains any active hormone, but thought it was worth a try. I didn't notice any great difference with it but was able to keep going through a busy patch so perhaps it helped. But I still felt that I was not as well as I wanted to be. Many of my symptoms had reduced (carpal tunnel syndrome gone, hair loss much less, not feeling cold any more, fatigue reduced, sleeping better). But I'd lost that lovely feeling of energy that I had for a week or two in the summer (was that a Hashi's flare, I now wonder?). I met a friend who lives overseas and found she used T3, and she was happy to give me some of hers to see if that helped, as she said it was what had made all the difference to her - and she certainly seems to have that spark that I'm missing. So since the start of November I've also been taking 5mcg T3. The T3 seemed to help a bit, and I got through a very busy Christmas period without crashing, but on coming back to work in January I had one good day and then for a few days now my old symptoms have been coming back - carpal tunnel pains, feeling that deep internal cold, brain fog, needing to nap in the day. So I thought my levels must have got worse again, thinking perhaps this was my thyroid function getting worse over time with the Hashi's. And I ran some Medichecks blood tests. To my surprise, the results I've had today are:

TSH 0.02 [.27-4.2]

Free T4 21.2 [12.0-22.0]

Free T3 6.92 [6.8]

Apart from the T3 being fractionally high, those look great - but I feel the worst I've felt for months! Have I overcooked things, and should I try reducing my meds? And if so, what do I reduce - take out the Metavive, or the T3? Or reduce levo? Levo does seem to help me but even with TSH below 1 my T4 was still only just above the middle of the range, so on its own it didn't seem to fully do the job.

I'd be grateful for any advice, before I start the next stage of trial and error!

By the way, October's vits and mins results via Medichecks were:

Active B12 128 [25.1-165]

Folate 14.83 [2.91-50]

Vitamin D 80.7 [50-200]

Ferritin 72.9 [13-150]

Since these I've started supplementing B12 in addition to what I was already taking (Ferrous Sulphate, Vit D and K2, Magnesium, Selenium, Vit B complex, Zinc, Vit C).

Thanks in anticipation.

10 Replies
oldestnewest

How long did you leave before your last dose of T3 before testing ? Drop the Metavive and see how you feel. Many people seem to need more thyroid meds in winter. Could it be diet related - the way you feel that is .. ?

Tasker
Tasker
in reply to Marz

Hi Marz. Thanks for your reply. The previous dose of T3 was taken 24 hours before, as I take it in the morning and I took my bloods at 8am the following day.

That's interesting about often needing more thyroid meds in winter; so perhaps at at the end of winter I might need to see if I need to reduce my dosage further.

Fair point about diet; I guess I won't be the only one to have indulged in a few mince pies etc over Christmas! Generally I don't eat much processed food, and avoid refined carbs as far as I can, and I draw on books such as the Clever Guts Diet as well as drinking kefir to try to help heal my gut. But I do need to get back on the wagon after letting things slide a bit over Christmas. That might account for some of the fatigue/mental alertness issues; but I think carpal tunnel and that deep feeling of cold are probably down to the wrong level of thyroid meds rather than diet - or at least, I'm not sure how diet would affect them, but do tell me if there's something more for me to learn on that front.

Marz
Marz
in reply to Tasker

It is often mentioned to only leave 8/12 hours between T3 dose and testing. So had you done that it is possible your FT3 would be even higher. I agree with Heloise - you may have missed your sweet spot.

CTS can be linked to low B12 &/or Low VitD and some of your other symptoms 😊

Tasker
Tasker
in reply to Marz

Ah - thanks. I am supplementing Vit B12 and Vit D as they were sub-optimal, but maybe the latter has taken a dip over the winter and is giving rise to some of those symptoms. I'll up my intake and re-test.

There is always more to learn...! :-)

Hi Tasker, those last results do look high. You seem to have excellent conversion on T4 and it's a shame your doctor wouldn't prescribe 125 mcgs. Now that you've added T3 it has put you over range and maybe that is the problem. If someone understands how Metavive works and can explain this it seems practical to reduce one or the other. Since you aren't feeling great you may have passed your sweet spot.

Tasker
Tasker
in reply to Heloise

Thanks for your reply, Heloise. I agree re the levo; I had to really push to be allowed to try 100mcg because like so many others, the practice seems to like you being in the middle of the range and worry about TSH getting suppressed.

I think Metavive is supposed to work like NDT. Others have suggested dropping that but keeping taking the T3 so I will give that a go and see if I can find that sweet spot. Its so frustrating that symptoms of over-medication seem (for me at least) so similar to under-medication, but thank goodness for the private blood tests that can help shed light on what's going on!

Heloise
Heloise
in reply to Tasker

You've done well to catch on to the "system". I just hope you can get T3, there is a problem with supply in many places. I do wonder if metavive includes calcitonin. I may try to find exact ingredients.

Tasker
Tasker
in reply to Heloise

The friend who gave me some of her T3 very generously gave me a pot of 100 20mcg tablets - so split into quarters, ie 5mcg, it will keep me going for a year! So I don't have to worry about finding another supply for a little while :-) .

The listed ingredients for Metavive are: "Each capsule contains: Porcine Thyroid Gland 15mg; Certified Organic Rice Flour; Vegetable Cellulose Capsule." If you find out anything further I'd be very interested.

Thanks again for your input.

It's always difficult to compare readings as the results can change depending on the time of day they were tested. I wouldxdrop the Metavive aand then retest in 6 weeks to make sure your FT3 had dropped into range. I understand what you are saying about increased energy though part of that might have just been because of the increase and the fact you were taking more it felt like a great surge so now you are used to it you aren't getting the same whoosh so I'm suspecting it's not that you have gone backwards again but just that your body is now used to it. But see what your next bloods are saying. It's not easy listening to your body at first.

Tasker
Tasker
in reply to silverfox7

Hi Silverfox7. No, it's not easy learning to listen to your body, is it? Or rather, understanding what it's trying to say! I was so sure my bloods would show that I'd slipped back to being under-medicated, as my symptoms feel just like several months ago, but at least having the private blood tests means I've been able to find out what's going on without having to persuade my doctor to test (and he would want to reduce my levo which is the last thing I want as that does work for me I think). I'll try taking out the Metavive and see how that goes and retest in a few weeks' time as you suggest. Thanks.

You may also like...